Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 48, NWS La Crosse, WI

June 12, 2025Mitchell County, Iowa; Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 12, 2025, 7:14 PM CDT for Mitchell County, Iowa; Mower County, Minnesota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2025, 7:14 PM CDT (00:14 UTC)
Expired
Jun 12, 2025, 8:00 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 142 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 7:18 PM CDTHAIL 11 E Lyle, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

108 
WUUS53 KARX 130014
SVRARX
IAC131-MNC099-130100-
/O.NEW.KARX.SV.W.0048.250613T0014Z-250613T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
714 PM CDT Thu Jun 12 2025

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mitchell County in north central Iowa...
  Southwestern Mower County in southeastern Minnesota...

* Until 800 PM CDT.

* At 714 PM CDT, a severe thunderstorm was located over Lyle, or 10
  miles south of Austin, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Stacyville around 735 PM CDT.

Other locations impacted by this severe thunderstorm include Mona,
Johnsburg, and Toeterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4354 9299 4351 9277 4344 9275 4345 9296
TIME...MOT...LOC 0014Z 307DEG 10KT 4352 9290 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR
1 follow-up statement
822 
WWUS53 KARX 130034
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
734 PM CDT Thu Jun 12 2025

IAC131-MNC099-130100-
/O.CON.KARX.SV.W.0048.000000T0000Z-250613T0100Z/
Mitchell IA-Mower MN-
734 PM CDT Thu Jun 12 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTH CENTRAL MITCHELL AND SOUTH CENTRAL MOWER COUNTIES...

At 734 PM CDT, a severe thunderstorm was located near Stacyville, or
14 miles north of Osage, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Stacyville around 740 PM CDT.

Other locations impacted by this severe thunderstorm include
Johnsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4353 9291 4351 9277 4344 9275 4345 9289
      4345 9290 4346 9290
TIME...MOT...LOC 0034Z 294DEG 18KT 4349 9280 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:30 PM CDT, 5 hours 44 minutes earlier. Its key messages:

  • Rain focus turns northward tonight, mostly north of I-94. Smaller rain chances (20-40%) continue south of there for the rest of the afternoon/evening, repeating for Fri afternoon/evening.
  • A smattering of low end rain chances for the weekend (20-40%), but there will be more dry periods than wet. A return to a more active pattern (aka, rain chances) for the start of the new work week.
Area forecast discussion, Jun 12, 1:30 PM CDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
130 PM CDT Thu Jun 12 2025

.KEY MESSAGES...

- Rain focus turns northward tonight, mostly north of I-94. Smaller
rain chances (20-40%) continue south of there for the rest of the
afternoon/evening, repeating for Fri afternoon/evening.

- A smattering of low end rain chances for the weekend (20-40%), but
there will be more dry periods than wet. A return to a more active
pattern (aka, rain chances) for the start of the new work week.

&&

.DISCUSSION...
Issued at 130 PM CDT Thu Jun 12 2025

- REST OF THE AFTERNOON/TONIGHT: the focus for widespread rains
turns northward tonight as a shortwave trough tracks from the
northern plains to across northern MN/northern WI. The low level
jet/850 mb moisture transport noses into the shortwave, while the
system transitions east along an elevated 850 mb west-east running
front over northern WI. An area of showers and a few storms will
blossom across central MN this evening, spreading east across
northern WI overnight. Locally, most of the pcpn chances will be
north of I-94.

To the south, the front that sparked the storms across IA yesterday
is still wavering from southern MN southeast into northeast IA.
Instability has pooled south of the front, and as daytime heating
peaks the CAMS suggest spotty showers/storms could spark in response
to the lift/instability. Little shear to work with, and the
instability is marginally. Whatever storm could get going would
likely be pulsy in nature. A stronger storm could produce small
hail, enhanced wind gusts. Not anticipating severe storms.

-FRIDAY: pcpn will be ongoing to the north and likely continue for
the better part the day (again, locally north of I-94). To the
south, that same sfc front is still hanging around, but will get
some push east as a ripple in the upper level flow slips east across
MN. Meanwhile, farther south over the mid mississippi river valley,
another, but more defined shortwave trough, will be making slow
profess east. Spiral bands on the northside of the trough center
could swing far enough north to graze parts of northeast
IA/southwest WI. Its a "mess" with a hodgepodge of forcing mechanisms,
nothing strong, but will provide enough lift along with increasing
instability south of I-90 for more shower/storm chances in the
afternoon/evening (mostly 20-40%).

- WEEKEND INTO NEXT WEEK: broad ridging still on tap for the
weekend, but not stout and doesn't look like much of a barrier to
eastward progression of any various bits of shortwave energy/mcvs.
GEFS/EPS/NAM12 have suggested more dry than not for the weekend,
however - at least until Sunday night.

Moving into the new week the upper level flow looks like it will
flatten and be more zonal in orientation. Various shortwave troughs,
mcvs, any lingering frontal boundaries will provide more shower and
storm chances. The setup is rather messy, chaotic in nature and the
models don't have "clear cut" scenarios to latch on to. This lowers
confidence in location/timing for the higher end chances, but Mon-
Wed continues to favor rain chances across the region. Expect more
refinement to the expectations as we move through the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1217 PM CDT Thu Jun 12 2025

VFR currently present across the terminals with some light, decaying
showers moving east in the area generally north of the I-90
corridor. Low shower chances will remain through the afternoon and
early evening. Better chances remain north of I-94 and west of the
Mississippi so have included a PROB30 at RST to account for
potential storm development. Some guidance wants to bring in MVFR
ceilings to the RST terminal much earlier and for much longer
overnight into tomorrow morning but confidence in this occurring is
still too low to include in this package. There will be a brief
period of high-end MVFR CIGS tomorrow morning before they lift to
the north but with these times will need to be honed-in over the
coming packages with updated near/short-term guidance. Winds will
stay in a generally easterly direction through the overnight hours
before becoming more southeasterly late in the period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Rieck
AVIATION...Barendse
Hazardous weather outlook, Jun 12, 2:51 AM CDT, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
251 AM CDT Thu Jun 12 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
251 AM CDT Thu Jun 12 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE... Today and Tonight

Thunderstorms will be possible this afternoon and tonight. The
greatest chance will be south of Interstate 90 where hail up to
1 inch in diameter and gusty winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional storms are expected on Friday and Friday night and
from Sunday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Jun 12, 2:42 PM CDT, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
242 PM CDT Thu Jun 12 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             Eastman                 43.16N 91.02W
06/12/2025  M0.57 Inch       Crawford           WI   Public

            Rain ended around 7:30 this morning.

&&

KB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:43 PM CDTSevere Thunderstorm WarningARXMitchell28 min
Jun 12, 8:34 PM CDTSevere Thunderstorm WarningARXFloyd, Mitchell26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.